So we are a full week past chemo. The treatment was a week ago Wednesday – that’s 8 days. Yesterday was a terrible day for my husband, he suffered with severe nausea and was light-headed the entire day. The visiting nurse was in and did an assessment and came back again this morning. Prior to her arrival this morning, he wanted to shower, which we did, but he was very wobbly, unsteady and dizzy. It was extremely unsettling for him to think that the simplest of movements now became a chore. We managed to complete his shower and get him back to the bed – but had to use his rollator to do so. Shortly after this the nurse arrived. Her immediate response was that what he is experiencing is not normal. The nausea should have passed by now. She did a standing test to see if blood pressure was behind his dizziness, but his blood pressure didn’t drop from sitting to standing.
The nurse called our GP and had a discussion about next steps. For today a litre of hydration was administered, which seemed to perk him up visibly, and likely another litre will be administered tomorrow. The doctor and nurse discussed the difference between his response to his first chemo and second chemo and will provide a report to the oncologist. It may be that his chemo dosage was altered from his first session to the second. For the first session his blood test results were low, and it is possible that the dosage was slightly less. His physical reaction to this second treatment will be documented and shared with Oncology. I will also follow up. It may just be that he can’t tolerate the dosage of chemo he received the last time.
So again another lesson learned – don’t assume anything. We had figured and had heard stories about the nausea associated with chemotherapy. We assumed that the nausea was an ongoing thing and what he was experiencing was “normal”. It’s not and there can be a variety of reasons for it – regardless of which, there is no cause for the patient to suffer. So a little smarter and little wiser and hopefully by tomorrow a whole lot better.